ACE inhibitors are a key treatment for patients with heart failure, high blood pressure, or those with previous heart attacks. Examples include ramipril, perindopril, and enalapril.
One of the most common side effects is the development of a dry cough, affecting up to 1 in 10 people. It usually occurs early after starting the drug, so if you have been taking it for years and suddenly develop the cough, it is unlikely to be the medication.
A very similar medication group can be used as a replacement if necessary, called angiotensin II receptor blockers, or ARBs for short. These don’t have quite the same amount of evidence behind them for treating heart conditions, as they were developed more recently (although still have been around for a long time), so generally ACE inhibitors are preferred if possible.
Heart failure itself can also cause a cough, and it’s important not to confuse a worsening heart condition with a medication side effect. Other job cardiac conditions can also cause a cough. It’s important to see your doctor before making any medication change, as suddenly stopping medications can sometimes be bad for your heart.